Texas, 2007

Flash Flooding and Flood in Texas, March 12 to 14, 2007

March 12 to 14, 2007 · NWS FWD · 27 events in 16 counties and zones

An upper level low pressure system remained over west and central Texas for several days. Numerous shortwaves traveled from this system and over north Texas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$141,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An upper level low pressure system remained over west and central Texas for several days. Numerous shortwaves traveled from this system and over north Texas. This energy combined with ample moisture to create several rain events over much of the region. A large amount of rain in a short time triggered flash flooding in many counties. A few hail and wind reports were received as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 12, 1:47 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Mar 12, 1:47 AM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
247 AM CDT MON MAR 12 2007

.SHORT TERM...(THROUGH TUES NIGHT)
BUSY MORNING AS EXPECTED...AS FIRST OF SEVERAL S/W DISTURBANCES
LIFTED OUT THIS PAST EVENING DEVELOPING THE FIRST LINEAR MCS SEEN IN
A LONG WHILE OVER TEXAS. MCV/OUTFLOW RESIDUAL FROM ACTIVITY 24 HRS
HAD PUSHED OLD FRONT/AND SFC LOW WELL TO THE SOUTH OVER DEEP S TX
...RESULTING IN MORE OF A LIGHT-MODERATE RAIN EVENT WITH ONLY
ISOLATED THUNDER WITH LAPSE RATES STEEP ENOUGH...BUT MAINLY OVER
SRN COUNTIES. HAVE INDICATED THIS FOR POPS FOR TODAY. NRN FRINGE
OF MCS/STRATIFORM LIGHT RAIN SHIELD TO LINGER UP THROUGH I-20
THROUGH DAYBREAK...WITH EMBEDDED...HEAVIER THUNDER LINGERING OVER
FAR SE COUNTIES NEAR CAMERON...MARLIN...HEARNE AND PALESTINE. WILL
MAKE LAST MINUTE DECISION THIS MORNING FOR POPS UP FARTHER NWD PER
RADAR/SATELLITE CLOUD-TOP TEMPERATURE TRENDS.

HAVE DECIDED TO MASSAGE POPS AND CONVECTIVE TYPE THROUGH THE NEXT
48-72 HRS...AS THERES SEEMS TO BE SOME AGREEMENT ON TIMING OF
DISTURBANCES. BY AFTERNOON...WILL HOLD HIGHEST POPS FAR SE...WHILE
TONING THINGS DOWN UP THIS WAY AND OVER NW COUNTIES...AS CURRENT
MCS PROPAGATES TOWARD THE UPPER TX COASTLINE...LIKELY ROBBING ANY
INFLOW UP THIS WAY IN MORE STABILIZED AIRMASS. HAVE TONED QPFS DOWN
AS WELL...EXCEPT OVER SE COUNTIES. AS UPPER LOW SPINS OVER W TX/NM
THROUGH TUES MORNING...THERE WILL LIKELY BE ANOTHER S/W DISTURBANCE
EJECT E/ENWD ACROSS CENTRAL/SE TX WITH ANOTHER MCS LIKELY DOWN THAT
WAY. WILL HAVE LOW POPS NORTH...TO HIGHER POPS WELL S OF I-20 CLOSER
TO INVERTED TROUGH/OLD BOUNDARY...WHERE SFC CONVERGENCE AND BETTER
INFLOW OFF THE GULF WILL BE REALIZED ON NRN PERIPHERY OF EXPECT MON
NIGHT MCS. WILL HAVE SOME LOCALIZED MODERATE-HEAVY RAINFALL S OF A
LAMPASAS...WACO...ATHENS LINE...BUT LIGHT ELSEWHERE. AT LEAST ITS A
WELCOME RAIN.

OUR PESKY UPPER LOW WILL FINALLY BEGIN A SLOW TRANSITION E/NEWD LATE
TUES /TUES NIGHT AS ENERGY DIGS TO OUR NORTH IN NRN STREAM OF POLAR
BRANCH OF WLYS. BEST THETA-E AXIS AND LIFT WILL REMAIN IN/NEAR OUR
FAR E/SE COUNTIES...WITH BEST INFLOW INTO THOSE AREAS...THUS HELD
BEST POPS OVER SE COUNTIES-TO MUCH LOWER NW. NOT A DROUGHT BUSTER BY ANY
MEANS FOR NRN 1/2 OF N TX...BUT WELCOME ANYWAY. OTHERWISE...TEMPS
WILL BE DEPENDENT ON CLOUD COVER AND ANY DISSIPATION THEREOF. EXPECT
W/SW AREAS TO BE THE WARMEST...COOLER FURTHER N/NE YOU GO. STAYED
CONSERVATIVE HERE AND DIDNT VENTURE FAR OFF MOS GUIDANCE VALUES
WITH UNCERTAINTIES.

&&

.LONG TERM...(WED AND BEYOND)
OUR UPPER LOW WILL CONTINUE ITS PROGRESSIVE VENTURE EWD ACROSS N TX
AND SLOWLY AWAY WED INTO WED NIGHT AND HAVE TRENDED POPS/WX DOWN
WEST-EAST ACCORDINGLY. NEXT COLD FRONT LOOKS TO MOVE ACROSS THE RED
RIVER BY MIDDAY THURS...AND MOVE THRU AT LEAST THOSE AREAS I-20/NWD.
THUS COOLEST TEMPS UP TOWARD THE RED RIVER...BUT STILL WARM IN THE
SOUTH. ITLL BECOME BRISK AND MUCH COOLER BY THURS NIGHT INTO FRI
MORNING...WITH POLAR TAP OF AIRMASS. NOT OVERLY COLD...BUT HIGHS
ONLY IN THE 60S MOVING INTO THE WEEKEND...BEFORE MODIFYING BY SUN
INTO MON. KEPT FCST DRY...AS MOISTURE LOOKS RELATIVELY SHALLOW FOR
ANY REASONABLE POP/WX MENTION BEHIND COLD FRONT. SO DRY/COOLER WILL BE
THE THEME IN THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  69  58  72  57  76 /  60  20  40  50  30
WACO, TX              70  59  72  58  76 /  70  40  60  60  40
PARIS, TX             67  56  70  57  72 /  60  20  40  60  50
DENTON, TX            67  56  72  57  75 /  50  20  40  40  20
MCKINNEY, TX          67  55  70  57  75 /  60  20  40  50  30
DALLAS, TX            69  60  71  58  76 /  60  20  40  50  30
TERRELL, TX           68  59  71  59  74 /  80  20  50  60  40
CORSICANA, TX         69  59  71  60  74 /  90  40  60  70  40
TEMPLE, TX            73  60  72  58  76 /  60  50  70  70  40

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

/05
Hazardous weather outlook, Mar 12, 4:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
500 AM CDT MON MAR 12 2007

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
500 AM CDT MON MAR 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH TEXAS TODAY.
SEVERE THUNDERSTORMS ARE NOT EXPECTED...BUT LOCALLY HEAVY RAINFALL
WILL OCCUR IN THE SOUTHEASTERN PORTIONS OF NORTH TEXAS THIS MORNING.

.DAYS TWO THROUGH SEVEN...
AS A SLOW MOVING UPPER LEVEL SYSTEM TO THE WEST LINGERS IN THE
AREA...THUNDERSTORM CHANCES WILL CONTINUE THROUGH WEDNESDAY. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME BUT LOCALLY HEAVY RAIN WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

92

In the hours before

Special weather statement, Mar 12, 2:36 AM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
336 AM CDT MON MAR 12 2007

TXZ102-116-117-131-133-120900-
WISE TX-PALO PINTO TX-PARKER TX-JOHNSON TX-HOOD TX-
336 AM CDT MON MAR 12 2007

...SIGNIFICANT WEATHER ADVISORY FOR...
  HOOD COUNTY
  JOHNSON COUNTY
  PALO PINTO COUNTY
  PARKER COUNTY
  WISE COUNTY

AT 336 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS IDENTIFIED A
REGION OF STRONG WINDS ASSOCIATED ON THE BACK SIDE OF A THUNDERSTORM
COMPLEX.  STRONG EASTERLY WINDS OF 30 MPH...WITH GUSTS TO 50 MPH
WILL BE POSSIBLE THROUGH 5 AM.

LAT...LON 3221 9740 3332 9761 3317 9774 3274 9846
      3229 9755

92
Special weather statement, Mar 12, 3:12 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
412 AM CDT MON MAR 12 2007

TXZ118-119-133-144-145-157>159-121045-
TARRANT TX-DALLAS TX-JOHNSON TX-HILL TX-BOSQUE TX-MCLENNAN TX-
CORYELL TX-BELL TX-
412 AM CDT MON MAR 12 2007

...SIGNIFICANT WEATHER ADVISORY FOR...
  BELL COUNTY
  BOSQUE COUNTY
  CORYELL COUNTY
  DALLAS COUNTY
  HILL COUNTY
  JOHNSON COUNTY
  MCLENNAN COUNTY
  TARRANT COUNTY

AT 412 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS IDENTIFIED
STRONG EASTERLY WINDS ASSOCIATED WITH THE BACK EDGE OF A RAIN AND
THUNDERSTORM COMPLEX THAT WAS MOVING INTO EAST TEXAS.  THROUGH 6
AM...EAST WINDS MAY INCREASE TO 30 MPH WITH GUSTS AS HIGH AS 50 MPH.

LAT...LON 3078 9746 3165 9716 3295 9693 3292 9751
      3085 9788

92
Local storm report, Mar 12, 3:43 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
443 AM CDT MON MAR 12 2007

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 AM     FLOOD            3 NNW MARLIN            31.35N  96.91W
03/12/2007                   FALLS              TX   LAW ENFORCEMENT

            GOOD SOAKING RAIN...BUT STARTING TO GET WATER OVER LOW
            INDENTIONS OF HWY 6 NNW OF MARLIN. ISSUED FFW.
Special weather statement, Mar 12, 4:51 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
551 AM CDT MON MAR 12 2007

TXZ145-158>160-174-121145-
HILL TX-MCLENNAN TX-FALLS TX-BELL TX-MILAM TX-
551 AM CDT MON MAR 12 2007

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN BELL COUNTY
  FALLS COUNTY
  HILL COUNTY
  MCLENNAN COUNTY
  MILAM COUNTY

AT 551 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS IDENTIFIED
STRONG EASTERLY WINDS ASSOCIATED WITH THE BACK EDGE OF A RAIN AND
THUNDERSTORM COMPLEX.  THROUGH 7 AM...EAST WINDS MAY BRIEFLY
INCREASE TO AROUND 30 MPH WITH GUSTS AS HIGH AS 50 MPH. AT 550
AM...TEMPLE REPORTED A WIND GUST TO 48 MPH.

LAT...LON 3045 9717 3073 9650 3071 9664 3225 9711
      3147 9746 3110 9753

92

The radar

The Ft Hood radar (KGRK), 65 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 6 hail, 4 thunderstorm wind, 3 lightning, 1 strong wind, 1 funnel cloud, 1 flood. Local standard time, as filed.

Flash Flood, Falls

When
March 12, 5:00 AM CST to 7:00 AM CST
Where
Falls County, Lott to 7 mi SE of Marlin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.220, -97.030

Numerous Farm-to-Market roads flooded in the southeastern part of the county.

Flash Flood, Limestone

When
March 12, 5:20 AM CST to 8:30 AM CST
Where
Limestone County, Groesbeck
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.530, -96.520

FM 937 and FM 39 were underwater, as well as several other Farm-to-Market roads.

Flash Flood, Robertson

When
March 12, 5:22 AM CST to 6:30 AM CST
Where
Robertson County, Hearne
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.880, -96.600

Several Farm-to-Market roads flooded in and around Hearne and Highway 79.

Flash Flood, Freestone

When
March 12, 5:26 AM CST to 9:00 AM CST
Where
Freestone County, Teague
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.620, -96.280

Flooding was reported at Highway 84 and FM 1366, and FM 1365 was washed out. A car was submerged at Highway 75 North near FM 80. The bridge at W.L. Moody Reunion Grounds was also flooded.

Strong Wind, Bell

When
March 12, 6:30 AM CST
Where
Bell forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

A large hackberry tree was blown down just north of Temple. A gust to 47 MPH was measured nearby.

Flash Flood, Navarro

When
March 12, 7:00 AM CST to 10:00 AM CST
Where
Navarro County, Richland to Powell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.920, -96.430

Flooding reported around the Richland-Chambers Reservoir. Emergency rescues were needed for residents in Powell, including one high water rescue. Numerous roads were closed, including CR 2160, CR 3143 and CR 3144.

Lightning, Kaufman

When
March 12, 8:20 AM CST
Where
Kaufman County, Terrell
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
32.730, -96.280

Transformers were hit by lightning.

Thunderstorm Wind, Kaufman

When
March 12, 8:20 AM CST
Where
Kaufman County, Kaufman
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.580, -96.320

Trees blown down.

Flash Flood, Henderson

When
March 12, 9:00 AM CST to 11:00 AM CST
Where
Henderson County, 5 mi S of Chandler
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.228, -95.470

Highway 315 was flooded.

Funnel Cloud, McLennan

When
March 12, 2:25 PM CST to 2:30 PM CST
Where
McLennan County, 2 mi N of West
Reported by
Law Enforcement
Coordinates
31.829, -97.100

Reports of funnels along the McClennan/Hill County line.

Flash Flood, Milam

When
March 13, 12:00 AM CST to 3:00 AM CST
Where
Milam County, 2 mi NE of Buckholts to Baileyville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
30.890, -97.106

Several high water rescues were required. A truck was washed off a bridge near Marak; the occupants were able to escape through the windows of the truck. One of the men got to safety immediately, and another was carried downstream and was later found safe clinging to a tree. Two hog hunters had to be rescued when they were stranded by rising water near Pond Creek. No injuries were reported.

Lightning, Milam

When
March 13, 2:00 AM CST
Where
Milam County, Thorndale
Property damage
$5,000
Reported by
Newspaper
Coordinates
30.620, -97.200

Lightning struck the roof of St. John's Lutheran Church. Minor damage was reported.

Hail, Comanche

When
March 13, 11:30 AM CST
Where
Comanche County, Vandyke
Measured
1.5 in hail
Property damage
$10,000
Reported by
Newspaper
Coordinates
31.970, -98.550

Hail ranging in size from nickels to half-dollars fell in a large swath near the intersection of CR 413 and Highway 16. The amount of hail created hail fog. Several cars were damaged.

Hail, Bell

When
March 13, 1:55 PM CST
Where
Bell County, Belton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.070, -97.470

Thunderstorm Wind, Montague

When
March 13, 2:00 PM CST
Where
Montague County, Bowie
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
33.570, -97.850

Roof damage to a building on Montague Street was reported.

Hail, Tarrant

When
March 13, 2:07 PM CST
Where
Tarrant County, Haslet
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.970, -97.350

Hail, Denton

When
March 13, 2:50 PM CST
Where
Denton County, Lewisville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.070, -97.000

Hail, Tarrant

When
March 13, 2:55 PM CST
Where
Tarrant County, Arlington
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.730, -97.120

Flash Flood, Denton

When
March 13, 3:15 PM CST to 5:30 PM CST
Where
Denton County, Denton
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
33.220, -97.150

Road closed in town due to flash flooding.

Flash Flood, Tarrant

When
March 13, 3:20 PM CST to 4:45 PM CST
Where
Tarrant County, Arlington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.730, -97.120

Flash flooding reported on roads in Arlington.

Thunderstorm Wind, Dallas

When
March 13, 3:45 PM CST
Where
Dallas County, Grand Prairie
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
32.750, -96.980

A roof was blown off a house.

Hail, Johnson

When
March 13, 4:00 PM CST to 4:10 PM CST
Where
Johnson County, Burleson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.530, -97.320

Flash Flood, Dallas

When
March 13, 4:38 PM CST to 6:15 PM CST
Where
Dallas County, Grand Prairie
Cause
Heavy Rain
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.750, -96.980

A high water rescue was required due to flooding at the 3500 block of East Main Street. A car was trapped under a railroad trestle. The occupant was rescued and treated for minor injuries. High water was also reported at Loop 12 and Highway 183, and on I-35 East under the Mockingbird Lane bridge.

Thunderstorm Wind, Henderson

When
March 13, 6:00 PM CST
Where
Henderson County, Mabank
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
32.370, -96.100

A large billboard was blown off its pilings and onto Highway 198 blocking the southbound lanes.

Lightning, Henderson

When
March 13, 6:00 PM CST
Where
Henderson County, 4 mi NW of Tool
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
32.311, -96.218

Person struck by lightning in Seven Points.

Flash Flood, McLennan

When
March 13, 6:00 PM CST to 8:00 PM CST
Where
McLennan County, Riesel
Cause
Heavy Rain
Property damage
$20,000
Reported by
Newspaper
Coordinates
31.480, -96.930

Part of a bridge washed away on Possum Trot Road and left a large sinkhole half the width of the road. One other road was washed away, and several others were flooded.

Flood, Milam

When
March 13, 8:00 PM CST to March 14, 5:00 PM CST
Where
Milam County, Baileyville
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
31.050, -96.830

Flooding occurred on county roads in the northern part of the county due to river flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13814, 13811, 13812, 13813, 17244, 13815, 13817, 13818, 13816, 13928, 17240, 17228, 16827, 13820, 17245, 13821, 13822, 13823, 22721, 22720, 13826, 13824, 13825, 17220, 17226, 17246, 17227.